Indian Journal of Cancer Home 

LETTERS TO THE EDITOR
[Download PDF]
Year : 2018  |  Volume : 55  |  Issue : 4  |  Page : 423-

Iatrogenic alkalosis during high-dose methotrexate therapy: An avertable cause

Kritika Agrawal1, Satyajit Majhi2, Nishkarsh Gupta1, Rakesh Garg1,  
1 Department of Onco-Anaesthesia and Palliative Care, Dr. B.R.A. IRCH, AIIMS, Delhi, India
2 Department of Anaesthesiology, Max Super Speciality Hospital, Saket, Delhi, India

Correspondence Address:
Nishkarsh Gupta
Department of Onco-Anaesthesia and Palliative Care, Dr. B.R.A. IRCH, AIIMS, Delhi
India




How to cite this article:
Agrawal K, Majhi S, Gupta N, Garg R. Iatrogenic alkalosis during high-dose methotrexate therapy: An avertable cause.Indian J Cancer 2018;55:423-423


How to cite this URL:
Agrawal K, Majhi S, Gupta N, Garg R. Iatrogenic alkalosis during high-dose methotrexate therapy: An avertable cause. Indian J Cancer [serial online] 2018 [cited 2020 Sep 26 ];55:423-423
Available from: http://www.indianjcancer.com/text.asp?2018/55/4/423/253302


Full Text



A 62-year-old hypertensive woman with a diagnosis of primary central nervous system lymphoma (PCNSL) was planned for chemotherapy with high-dose methotrexate (MTX) 5000 mg, that is, 3.4 g/m 2 according to modified DeAngelis protocol. Although the first cycle was uneventful, the patient had multiple episodes of seizures after the second cycle. Subsequently, the patient was shifted to the intensive care unit. Her investigations revealed hypocalcemia (serum ionized calcium levels 0.56 mmol/L). Arterial blood gas (ABG) analysis revealed a severe metabolic alkalosis (pH = 7.62, pCO2 = 65.6, HCO3 = 63.9) which was persistent on serial ABGs. The common causes of metabolic alkalosis such as prolonged vomiting, excessive nasogastric aspiration, and prolonged use of diuretics were nonexistent. On further evaluation of the treatment records, it was noted that the patient had been administered intravenous (i.v.) sodium bicarbonate (NaHCO3) for urinary alkalinization to prevent MTX-induced nephrotoxicity. A total of 540 meq of NaHCO3 was administered in 4 L of 5% dextrose over 24 h. But alkalinization was titrated by measuring urinary pH at inconsistent intervals varying from 1 to 4 h. She was managed conservatively and the alkalosis resolved over 2–3 days.

Primary CNS lymphoma is an uncommon but highly aggressive form of extranodal B-cell lymphoma. High-dose MTX (2–8 g/m 2) is one of the most effective chemotherapeutic agents for PCNSL.[1],[2] Such high doses of MTX, however, cause precipitation of insoluble MTX and its metabolites in the renal tubular lumen. This MTX-induced nephrotoxicity can be prevented by ensuring alkalinization of the urine which increases the solubility of MTX and its metabolites and facilitates their excretion. Urinary alkalinization is done by administering i.v. NaHCO3 depending on the amount of i.v. fluid infused (40–50 mEq/L) or the body surface area (12.5 or 25 mEq/m 2).[3],[4] But the amount of NaHCO3 given is mostly titrated using urinary pH as a surrogate marker. However, monitoring with urinary pH can potentially delay diagnosis of iatrogenic alkalosis as it depends on the patients' micturition and also may not correlate with the simultaneous blood pH.[5] This problem could have been averted if a simultaneous ABG was done to detect early alkalosis. Extensive review of literature did not reveal any study or case report describing similar incidences. Therefore, we report this to sensitize the care givers to the possibility of an iatrogenic alkalosis and have suggested routine use of simple and objective tests such as ABG/VBG (Venous Blood Gas analysis) in patients receiving high-dose MTX therapy.

In our patient, administration of NaHCO3 led to clinically significant iatrogenic metabolic alkalosis. The ensuing hypocalcemia might have contributed to the seizure episodes.

This case highlights the importance of a defined protocol for urinary alkalinization and its monitoring (both blood and urine pH) for prevention of MTX-induced nephrotoxicity. However, further research and study of such cases is required to formulate specific protocols which will help in decreasing the morbidity of such patients.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Batchelor T, Loeffler JS. Primary CNS lymphoma. J Clin Oncol 2006;24:1281-8.
2Wilde VD, Dierickx D, Schroyens W, Van Den Neste E, Bonnet C, Andre M, et al. BHS guidelines for primary central nervous system lymphoma. Belg J Hematol 2016;7:69-78.
3Widemann BC, Adamson PC. Understanding and managing methotrexate nephrotoxicity. Oncologist 2006;11:694-703.
4Howard SC, McCormick J, Pui CH, Buddington RK, Harvey RD. Preventing and managing toxicities of high-dose methotrexate. Oncologist 2016;21:1471-82.
5Yanamandra U, Chauhan P, Lad D, Khadwal A, Prakash G, Varma S, et al. Use of surrogate samples to monitor pH during high dose methotrexate therapy. Indian J Hematol Blood Transfus 2017;33:188-194.